Alert archive / Missouri / Flash Flood Warnings in 2004
Flash Flood Warning 57, NWS Kansas City, MO
NWS Kansas City, MO issued this flash flood warning at Aug 27, 2004, 10:16 PM CDT for Ray County, Missouri. It was in force for 6 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 27, 2004, 10:16 PM CDT (03:16 UTC)
- Expired
- Aug 28, 2004, 4:15 AM CDT
- In force
- 6 hr
- Issued by
- NWS Kansas City, MO
- Area
- Counties, with a storm outline in the text
County Ray County, MO
The radar
The Pleasant Hill radar (KEAX), 53 km from the middle of the area, began a volume at 03:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 27, 11:35 PM CDT | FLASH FLOOD | Richmond, MO | WATER COVERING CITY STREETS IN RICHMOND. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 79 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 3.3 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3473 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 1317 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 229 m²/s²
- Significant tornado parameter
- 2.8
- Supercell composite
- 28.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KEAX 280320
FFWEAX
MOC177-280915-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1016 PM CDT FRI AUG 27 2004
THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A
* FLASH FLOOD WARNING FOR...
RAY COUNTY IN WEST CENTRAL MISSOURI
* UNTIL 415 AM CDT
* AT 1011 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH VERY HEAVY RAINFALL WILL CONTINUE TO TRACK
ACROSS AREAS ALONG AND SOUTH OF HIGHWAY 210. RAINFALL RATES
OF 2 TO 3 INCHES OF RAIN CAN BE EXPECTED WITH THESE STORMS.
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
ALBANY...CAMDEN...HENRIETTA...ORRICK...RICHMOND...VIBBARD
...WOODS HEIGHTS...CRYSTAL LAKES AND HARDIN.
BE AWARE THAT LOW WATER CROSSINGS MAY BE IN YOUR AREA...WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.
DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.
REMEMBER...TURN AROUND...DONT DROWN.
LAT...LON 3922 9378 3922 9387 3916 9397 3916 9400
3919 9397 3921 9402 3914 9406 3914 9411
3921 9416 3922 9421 3953 9421 3953 9378
$$
SF2 follow-up statements
000
WGUS73 KEAX 280503
FFSEAX
MOC177-280915-
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1203 AM CDT SAT AUG 28 2004
...FLASH FLOOD WARNING CONTINUES UNTIL 415 AM CDT FOR RAY COUNTY...
AT 1155 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED
EXCESSIVE RAINFALL IS PRODUCING WATER COVERED ON ROADWAYS
IN THE RICHMOND AREA.
RUNOFF FROM EXCESSIVE HEAVY RAINFALL IS CAUSING FLOODING ALONG
PORTIONS OF THE FISHING RIVER...AS WELL AS...LICK...MILES...SHACKELFORD
...BOGART AND KEENEY CREEKS IN THE SOUTHEAST PART OF THE COUNTY.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO
HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO
FLOODING WHEN WATER BEGINS RISING.
REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY SO THAT THEY
MAY TAKE APPROPRIATE ACTION TO CLOSE FLOODED ROADWAYS.
LAT...LON 3922 9378 3922 9387 3916 9397 3916 9400
3919 9397 3921 9402 3914 9406 3914 9411
3921 9416 3922 9421 3953 9421 3953 9378
$$
SF000 WGUS73 KEAX 280841 FFSEAX MOC177-280915- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 341 AM CDT SAT AUG 28 2004 ...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR RAY COUNTY HAS BEEN CANCELLED... EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS AND CREEKS IN THE WARNED AREA HAVE RECEDED...THUS ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY OR TO THE NATIONAL WEATHER SERVICE IN PLEASANT HILL. LAT...LON 3949 9378 3923 9383 3923 9417 3950 9418 $$ LVQ
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at Aug 27, 3:20 PM CDT, 6 hours 56 minutes earlier.
Area forecast discussion, Aug 27, 3:20 PM CDT, 6 hours 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 320 PM CDT FRI AUG 27 2004 .DISCUSSION... GOING FORECAST LOOKS GOOD...WITH COLD FRONT POSITIONED FROM ROUGHLY BETHANY TO MUSCOTAH KANSAS...AND INITIATION OCCURRING AT THE ANTICIPATED TIME. SEVERE THUNDERSTORM WATCH UPDATED TO INCLUDE MUCH OF WESTERN MISSOURI AND EASTERN KANSAS THROUGH 9 PM. GIVEN SHEAR PROFILES...ANTICIPATE MOSTLY A MULTICELLULAR...HAIL/DAMAGING WIND THREAT WITH THESE STORMS. SLOW MOVING FRONT WILL LIKELY BRING A CONSIDERABLE AMOUNT OF RAIN TO NORTHCENTRAL MISSOURI...MOST NOTABLY NORTH OF INTERSTATE 70 AND EAST OF INTERSTATE 35. WITH A CONSIDERABLE AMOUNT OF AVAILABLE MOISTURE...FLASH FLOOD WATCH IN EFFECT THROUGH EARLY MORNING HOURS. FOLLOWING THE FRONT...CONDITIONS LOOK TO DRY OUT BY MID SATURDAY INTO SUNDAY. HIGH PRESSURE BUILDS IN FROM THE HIGH PLAINS...ENDING THE WEEK OF ACTIVE WEATHER. NORTHWEST FLOW ALOFT WILL SHIFT MOST ACTIVITY INTO AREAS OF NORTHERN IOWA AND MINNESOTA...WITH RIDGING MOVING INTO PLACE BY MID WEEK. THEREFORE...DRY FORECAST WILL REMAIN IN TACT UNTIL FURTHER MODEL RUNS ADVERTISE OTHERWISE. TEMPERATURES REBOUND TO NEAR NORMAL VALUES BY THE END OF THE WEEK...WITH STRONG WARM ADVECTION PRIOR TO NEXT STORM SYSTEM ON SATURDAY. LEINS && .PREV DISCUSSION 1017 AM CDT UPDATES TO FORECAST FORTHCOMING TO INCLUDE NEW SEVERE THUNDERSTORM WATCH ALONG AND SOUTH OF THE MISSOURI RIVER UNTIL 3 PM...AND TO ISSUE A FLOOD WATCH FOR TONIGHT FOR MOST AREAS. THUNDERSTORMS ATTEMPTING TO DEVELOP ALONG RESIDUAL OUTFLOW BOUNDARIES FROM CENTRAL INTO WEST CENTRAL MISSOURI. MLCAPES THIS MORNING ALREADY AT OR ABOVE 3000 J/KG ACROSS WESTERN MISSOURI THIS MORNING...AND SATELLITE IMAGERY AND A LOOK OUT THE DOOR INDICATES DEVELOPING CU FIELD FROM CONVECTION OVER NORTHEAST MISSOURI EXTENDING SOUTHWEST TO NEAR PLEASANT HILL. STORMS THIS MORNING ARE DEVELOPING WELL AHEAD OF THE MAIN SURFACE FRONT...WHICH IS STILL WELL NORTH OF KANSAS CITY ROUGHLY FROM JUST SOUTH OF FALLS CITY TO NEAR BETHANY. MUCH OF THIS AREA REMAINS CAPPED TO SURFACE DEVELOPMENT AT THE MOMENT. EXPECT TWO DISTINCT ROUNDS OF STORMS TODAY. THE FIRST WILL AFFECT MAINLY AREAS SOUTH OF I-70 THROUGH THIS AFTERNOON...WITH THE MORE SIGNIFICANT THREAT FOR FLOODING RAIN AND SEVERE STORMS LATE THIS AFTERNOON AND INTO TONIGHT...WHEN WE TAP INTO THE BOUNDARY LAYER. PRECIPITABLE WATER VALUES REMAIN QUITE HIGH...AND 12Z MODEL QPF INDICATIVE OF A WIDESPREAD 1-2 INCH RAIN EVENT LATER TONIGHT. HAVE HOISTED A FLOOD WATCH WITH THIS CONCERN IN MIND FOR TONIGHT. WILL ALSO KEEP A CLOSE EYE ON AFTERNOON HEAT INDICES...WHICH MAY FLIRT WITH THE 100-105 DEGREE RANGE THIS AFTERNOON SOUTH OF THE MISSOURI RIVER. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...FLOOD WATCH IN EFFECT TONIGHT ALL COUNTIES. MO...FLOOD WATCH IN EFFECT TONIGHT ALONG AND SOUTH OF A ST JOSEPH TO BETHANY LINE. WFO EAX
Hazardous weather outlook, Aug 27, 12:41 PM CDT, 9 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1241 PM CDT FRI AUG 27 2004 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-281100- ...SCATTERED SEVERE THUNDERSTORMS PRODUCING DAMAGING WIND GUSTS AND VERY HEAVY RAINFALL EXPECTED LATE THIS AFTERNOON AND TONIGHT... ...FLASH FLOOD WATCH IN EFFECT TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL RAPIDLY DEVELOP THIS AFTERNOON...LIKELY BETWEEN 2 AND 4 PM ALONG AND SOUTH OF A ST JOSEPH TO BETHANY LINE. SOME OF THESE THUNDERSTORMS MAY BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS OF 60 TO 70 MPH. WARMER TEMPERATURES ALOFT SHOULD MINIMIZE THE THREAT FOR HAIL...ALTHOUGH A FEW STORMS COULD PRODUCE HAIL UP TO PENNY OR QUARTER SIZE. HEAVY RAIN IS ALSO A CONCERN TONIGHT...ESPECIALLY SOUTH OF THE MISSOURI RIVER. THE ATMOSPHERE IS PRIMED WITH COPIOUS MOISTURE. RAINFALL TOTALS OF 1 TO 2 INCHES WILL LIKELY BE COMMON TONIGHT ALONG AND SOUTH OF I-35...WITH LOCALLY HIGHER AMOUNTS. PERSONS WITH INTERESTS ALONG AREA STREAMS AND RIVERS SHOULD PAY CLOSE ATTENTION TO RAINFALL TRENDS LATER TONIGHT. IN ADDITION TO THE SEVERE WEATHER AND FLOOD THREATS...THE HEAT AND HUMIDITY WILL PERSIST THIS AFTERNOON. AFTERNOON HEAT INDICES WILL RANGE FROM 100 TO 105....MAINLY ALONG AND SOUTH OF A KANSAS CITY TO MOBERLY LINE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION LIKELY WILL BE REQUIRED THIS AFTERNOON AND EVENING ACROSS MUCH OF THE OUTLOOK AREA...GENERALLY SOUTH OF A ST JOSEPH TO BETHANY LINE. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT (LOWER CASE) HTTP://WWW.CRH.NOAA.GOV/EAX OR HTTP://WEATHER.GOV. HUDSON
In the hours before
Local storm report, Aug 27, 9:01 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
901 PM CDT FRI AUG 27 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0740 PM FLASH FLOOD MISSION 39.03N 94.66W
08/27/2004 JOHNSON KS EMERGENCY MNGR
NORTHBOUND RAMP TO SOUTHWEST TRAFFICWAY CLOSED DUE TO
HIGH WATER. HIGHWAY REMAINS OPEN.
0740 PM TSTM WND DMG KANSAS CITY 39.12N 94.55W
08/27/2004 JACKSON MO AMATEUR RADIO
10 INCH TREE DOWN ALONG AT 51ST AND WORNALL.
&&
HUDSONSpecial weather statement, Aug 27, 9:05 PM CDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 905 PM CDT FRI AUG 27 2004 KSZ025-057-102>105-MOZ004>008-012>017-020>025-028>033-037>039-043- 280220- ADAIR MO-ANDREW MO-ATCHISON KS-BUCHANAN MO-CALDWELL MO-CARROLL MO- CASS MO-CHARITON MO-CLAY MO-CLINTON MO-DAVIESS MO-DE KALB MO- DONIPHAN KS-GENTRY MO-GRUNDY MO-HARRISON MO-JACKSON MO-JOHNSON KS- LAFAYETTE MO-LEAVENWORTH KS-LINN MO-LIVINGSTON MO-MACON MO-MERCER MO- MIAMI KS-PLATTE MO-PUTNAM MO-RANDOLPH MO-RAY MO-SALINE MO- SCHUYLER MO-SULLIVAN MO-WYANDOTTE KS- 905 PM CDT FRI AUG 27 2004 THE NATIONAL WEATHER SERVICE HAS EXPIRED SEVERE THUNDERSTORM WATCH NUMBER 792. COUNTIES NO LONGER UNDER THIS SEVERE THUNDERSTORM WATCH INCLUDE IN MISSOURI: ADAIR...ANDREW...BUCHANAN...CALDWELL...CARROLL...CASS...CHARITON... CLAY...CLINTON...DAVIESS...DE KALB...GENTRY...GRUNDY...HARRISON... JACKSON...LAFAYETTE...LINN...LIVINGSTON...MACON...MERCER...PLATTE... PUTNAM...RANDOLPH...RAY...SALINE...SCHUYLER AND SULLIVAN. IN KANSAS: ATCHISON...DONIPHAN...JOHNSON...LEAVENWORTH...MIAMI AND WYANDOTTE. ISOLATED SEVERE THUNDERSTORMS REMAIN POSSIBLE THROUGH THE LATE EVENING HOURS...BUT THE THREAT FOR WIDESPREAD SEVERE WEATHER HAS TRANSITIONED INTO A FLASH FLOOD EVENT. ALL SEVERE THUNDERSTORM WATCHES HAVE BEEN CANCELLED AS OF 9 PM. HUDSON
Local storm report, Aug 27, 9:14 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
914 PM CDT FRI AUG 27 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0901 PM HAIL ROELAND PARK 39.04N 94.64W
08/27/2004 0.75 INCH JOHNSON KS PUBLIC
&&
HUDSONLocal storm report, Aug 27, 9:39 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
939 PM CDT FRI AUG 27 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0900 PM FLASH FLOOD TONGANOXIE 39.11N 95.08W
08/27/2004 LEAVENWORTH KS LAW ENFORCEMENT
6TH AND CHURCH CLOSED DUE TO WATER FLOWING OVER THE ROAD.
&&
SCHMITLocal storm report, Aug 27, 10:02 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1002 PM CDT FRI AUG 27 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0930 PM FLASH FLOOD 2 N LOCK SPRINGS 39.88N 93.78W
08/27/2004 DAVIESS MO LAW ENFORCEMENT
EIGHT INCHES OF WATER OVER THE ROAD NEAR THE INTERSECTION
OF ROUTE V AND 190.
0950 PM FLASH FLOOD BROOKFIELD 39.79N 93.08W
08/27/2004 LINN MO LAW ENFORCEMENT
HIGHWAY 36 CLOSED BETWEEN BROOKFIELD AND CHILLICOTHE.
HALF OF THE ROADS IN BROOKFIELD ARE CLOSED.
&&
SCHMITLocal storm report, Aug 27, 10:14 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1014 PM CDT FRI AUG 27 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0945 PM FLASH FLOOD KANSAS CITY KS 39.12N 94.73W
08/27/2004 WYANDOTTE KS BROADCAST MEDIA
STATE HIGHWAY K32 CLOSED DUE TO WATER OVER THE ROADWAY.
42ND STREET AND KANSAS AVENUE CLOSED DUE TO WATER OVER
THE ROADWAY.
0950 PM FLASH FLOOD CHILLICOTHE 39.79N 93.55W
08/27/2004 LIVINGSTON MO CO-OP OBSERVER
HIGHWAY 136 NEAR CHILLICOTHE CLOSED DUE TO WATER OVER THE
ROADWAY.
&&
SCHMITThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 27, 7:12 PM CDT | Severe Thunderstorm Warning | EAX | Jackson | 78 min |
| Aug 27, 7:28 PM CDT | Severe Thunderstorm Warning | EAX | Clay, Ray | 92 min |
| Aug 27, 7:33 PM CDT | Severe Thunderstorm Warning | EAX | Buchanan | 57 min |
| Aug 27, 7:38 PM CDT | Severe Thunderstorm Warning | EAX | Caldwell | 67 min |
| Aug 27, 7:39 PM CDT | Flash Flood Warning | EAX | Clay, Jackson | 6 hr |
| Aug 27, 8:09 PM CDT | Flash Flood Warning | EAX | Caldwell, Daviess, Livingston | 6 hr |
| Aug 27, 8:38 PM CDT | Severe Thunderstorm Warning | EAX | Carroll | 67 min |
| Aug 27, 8:59 PM CDT | Flash Flood Warning | EAX | Platte | 6 hr |
| Aug 27, 9:20 PM CDT | Flash Flood Warning | EAX | Linn, Macon | 6 hr |
| Aug 27, 11:15 PM CDT | Flash Flood Warning | EAX | Putnam, Sullivan | 6 hr |
| Aug 27, 11:29 PM CDT | Flash Flood Warning | EAX | Grundy | 6 hr |
Nearby
Flash Flood Warnings in Missouri, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.